Thunderstorm Wind, Brown
- When
- August 28, 11:30 PM CST
- Where
- Brown County, 3 mi N of Frederick
- Measured
- 70 kt (81 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.883, -98.517
Winds to 80 mph destroyed a barn north of Frederick.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 7:38 PM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 838 PM CDT WED AUG 28 2002 CONVECTION BEGINNING TO WIND DOWN ACROSS THE CWA AS DAYTIME HEATING WANES. STILL SOME ACTIVITY POSSIBLE CLOSE TO THE WARM FRONT DRAPED ACROSS THE FAR NORTHEAST PORTION OF THE CWA UNTIL AROUND MIDNIGHT. LOW LEVEL SHEAR MUCH BETTER IN THIS AREA THAN ELSEWHERE...WHERE ACTIVITY WAS SUPPORTED BY OUTFLOW BOUNDARIES AND HEATING IN THE BOUNDARY LAYER. LATEST RUC SHOWS THIS BETTER LOW LEVEL SHEAR SLIDING NORTHEAST AWAY FROM THE CWA LATER THIS EVENING. MEANWHILE NEGATIVE TILT SHORT WAVE NOTED IN WATER VAPOR LIFTING ACROSS THE ERN PORTION OF THE STATE CONTINUES TO LIFT NORTHEAST TAKING BEST UPPER DIVERGENCE AWAY FROM THE CWA AS WELL. ADDITIONALLY...RUC INDICATES LLJ SETTING UP LATER TONIGHT ACROSS NRN NEBRASKA, THIS SHOULD EFFECTIVELY LIMIT CHANCES FOR ANY REDEVELOPMENT OVERNIGHT TO SRN PORTIONS OF SODAK...SOUTH OF OUR CWA. HAVE MADE MINOR ADJUSTMENTS TO WIND WORDING ALREADY. WILL NEED TO UPDATE ONCE MORE AS WATCH EXPIRES. WILL ADJUST POPS DOWNWARD AT THAT TIME...BARRING ANY NO DATA TO THE CONTRARY. .ABR...NONE. FAUCETTE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
647 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 4 S REDFIELD SD 1.00 INCH HAIL
08/28/02 SPINK
0255 PM 8 S HOSMER SD 1.00 INCH HAIL
08/28/02 EDMUNDS
0534 PM 3 W ROSHOLT SD 1.00 INCH HAIL
08/28/02 ROBERTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
844 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 10 N IPSWICH SD .88 INCH HAIL
08/28/02 EDMUNDS
MLFMNZ039-SDZ007-008-290330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT WED AUG 28 2002 ...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLIDE EAST ACROSS EXTREME NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA LATE THIS EVENING. HOWEVER...THE THREAT FOR ORGANIZED SEVERE WEATHER HAS SHIFTED EAST. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE. MLF
The Aberdeen radar (KABR), 48 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds to 80 mph destroyed a barn north of Frederick.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317037.